MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122152
Health Effect - Clinical Codes Foreign Body Reaction (1868); Toxicity (2333)
Date of Event 12/28/2016
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that left hip revision surgery was performed due to metallosis and pseudotumour.Fluid in joint, foreign body reaction noted during revision.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed due to metallosis and psuedotumour.Fluid in joint, foreign body reaction noted during revision.During the revision the bhr head was removed.The bhr cup remains implanted.As of today, device return and additional information has been requested for this complaint but has not become available.The device batch/lot details have not been received therefor no thorough manufacturing record review and assessment of the reported event can be performed.The available medical documents were reviewed.According to the provided revision report, there was fluid in the joint, erosion of the femoral neck, almost pseudotumor-like tissue, some foreign body reaction and metallosis.The components were described as well positioned and stable integrated.Review of the provided implantation and revision report did not reveal any inconsistencies related to the surgical technique that could explain the revision.Results from the mentioned pathological analysis were not provided.It was noted that use of a competitor's (stryker) dual mobility liner, (djo) femoral stem and (biolox) femoral head devices were implanted with the bhr cup at the time of revision.This activity was performed contrary to the instructions for use of for bhr implants which states under its important medical information, "do not mix components from other manufacturers.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
Bilateral patient.It was reported that left hip revision surgery was performed due to metallosis, elevated metal ion levels in blood and pseudotumor formation.Fluid in joint, foreign body reaction noted during revision.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK   CV31 3HL
Manufacturer Contact
michael simmonds
MDR Report Key7482330
Report Number3005975929-2018-00146
Device Sequence Number16542187
Product Code NXT
UDI-Device Identifier03596010552280
UDI-Public03596010552280
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Attorney
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/29/2013
Device Model Number74122152
Device Catalogue Number74123144
Device Lot Number08DW16635
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/18/2018
Supplement Date Received by Manufacturer04/18/2018
10/11/2021
02/15/2022
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date08/17/2018
10/22/2021
02/21/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122152/ACETABULAR CUP HAP SIZE 44/52/UNKNOWN.; FEMORAL HEAD, # 74123144, LOT # NI.; FEMORAL HEAD, # 74123144, LOT # NI
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age54 YR
Patient SexFemale